Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS El Paso, TX

May 12, 2012Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 12, 2012, 4:20 PM MDT for Sierra County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2012, 4:20 PM MDT (22:20 UTC)
Expired
May 12, 2012, 5:15 PM MDT
In force
55 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS54 KEPZ 122220
SVREPZ
NMC051-122315-
/O.NEW.KEPZ.SV.W.0029.120512T2220Z-120512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT SAT MAY 12 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 515 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF TRUTH OR CONSEQUENCES...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  CUTTER...
  ENGLE...
  WILLIAMSBURG...
  ELEPHANT BUTTE...
  NORTH MONTICELLO POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3308 10677 3288 10702 3317 10736 3334 10721
TIME...MOT...LOC 2220Z 309DEG 18KT 3320 10718

$$

GNL
2 follow-up statements
665 
WWUS54 KEPZ 122250
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
450 PM MDT SAT MAY 12 2012

NMC051-122315-
/O.CON.KEPZ.SV.W.0029.000000T0000Z-120512T2315Z/
SIERRA NM-
450 PM MDT SAT MAY 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SIERRA
COUNTY UNTIL 515 PM MDT...

AT 442 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES EAST OF TRUTH OR 
CONSEQUENCES...MOVING SOUTHEAST AT 20 MPH. REPORTS OF 3 QUARTER INCH 
HAIL HAVE BEEN RECIEVED FROM SPOTTERS FROM THIS STORM

LOCATIONS IMPACTED INCLUDE...
  CUTTER...
  ENGLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3311 10724 3327 10711 3308 10677 3288 10702
TIME...MOT...LOC 2250Z 309DEG 18KT 3311 10704

$$

GNL
445 
WWUS54 KEPZ 122320
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT SAT MAY 12 2012

NMC051-122329-
/O.EXP.KEPZ.SV.W.0029.000000T0000Z-120512T2315Z/
SIERRA NM-
520 PM MDT SAT MAY 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZED HAIL AND 
PERIODS OF MODERATE TO HEAVY RAINFALL FOR THE NEXT HOUR. 

LAT...LON 3311 10724 3327 10711 3308 10677 3288 10702
TIME...MOT...LOC 2250Z 309DEG 18KT 3311 10704

$$

GNL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:57 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 12, 2:57 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT SAT MAY 12 2012

.SYNOPSIS...
MOISTURE NEAR THE SURFACE COMBINED WITH TROUGHS OF LOW PRESSURE
ALOFT WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. SOME
OF THESE STORMS COULD BE STRONG...ESPECIALLY ON SUNDAY AND
MONDAY...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. HIGH TEMPERATURES
WILL REMAIN AT OR BELOW NORMAL. HIGH PRESSURE ALOFT WILL BUILD IN
OVER THE AREA TUESDAY AND BRING DRY AND WARMER CONDITIONS TO THE
BORDERLAND. LITTLE OR NO CHANCE OF RAIN FROM TUESDAY THROUGH THE
REST OF THE WEEK. HIGH TEMPERATURES WILL WARM BACK ABOVE NORMAL BY
WEDNESDAY AND BEYOND.

&&

.DISCUSSION...
A MOIST COUPLE OF DAYS CONTINUING BEFORE A DRY WARMUP BEGINS. WV
IMAGERY SHOWING LAST NIGHT'S UPPER TROUGH THAT HELPED KICK OF SOME
STRONG STORMS NOW OVER THE TEXAS PANHANDLE. MODELS SHOW ANOTHER
UPPER TROUGH OVER ARIZONA AHEAD OF AN EASTERN PACIFIC LOW. AT THE
SURFACE MOISTURE CONTINUES WITH AFTERNOON DEW POINTS REMAINING IN
THE 40S. SOME WARMING ALOFT OCCURRED THIS MORNING SO AIRMASS
SOMEWHAT MORE STABLE THAN YESTERDAY. TROUGH MOVING EASTWARD ACROSS
THE AREA TONIGHT WILL DETERMINE CONVECTION. COULD FIZZLE ALL
TOGETHER WITHOUT ANY COLD ADVECTION OR COULD DEVELOP A LOOSELY
ORGANIZED LINE OF THUNDERSTORMS MOVING OFF THE GILAS TO THE EASTERN
CWA. MY BET IS ON THE LATTER AND THEREFORE POPS EVERYWHERE...BUT
HIGHEST FROM ABOUT EL PASO EAST. DOES NOT LOOK MUCH POTENTIAL FOR
SEVERE...BUT A FEW STORMS COULD BE STRONG WITH HAIL UP TO
THREE-QUARTER INCH POSSIBLE.

MODELS SHOW ANOTHER TROUGH MOVING EAST ACROSS THE CWA SUNDAY AHEAD
OF A NEW UPPER LOW DROPPING DOWN FROM THE NORTHERN ROCKIES. MODEL
SOUNDINGS ALSO SHOW AIRMASS MORE UNSTABLE AS MUCAPES INCREASE TO
500-1000 J/KG. NAM ALSO SHOWING CONVERGENCE ZONE OVER THE TULAROSA
BASIN DOWN TO WEST TEXAS SO PUT THE HIGHER POPS IN THIS AREA FOR
SUNDAY. DECENT SHEAR PROFILE IN THIS AREA COULD ALSO DEVELOP STRONG
TO SEVERE STORMS. BACK DOOR COOL FRONT PUSHES IN SUNDAY NIGHT AND
COULD PROVIDE AN ADDITIONAL BOUNDARY FOR THESE STORMS.

MONDAY...UPPER LOW DROPS DOWN OVER THE EASTERN CWA AND WITH COOL
AIRMASS IN PLACE...THUNDERSTORMS SHOULD BECOME ISOLATED...THOUGH
KEPT SCATTERED STORMS IN THE EAST UNDER THE UPPER LOW. TEMPERATURES
WILL BE AROUND 10 DEGREES COOLER.

UPPER RIDGING BUILDS OVER THE AREA TUESDAY...BEGINNING A STRETCH OF
MORE TYPICAL MAY WEATHER. POSSIBLY AN OROGRAPHIC STORM OR TWO BUT
WILL NOT MENTION THESE BEYOND TUESDAY. TEMPERATURES WILL WARM BACK
TO ABOVE NORMAL BY WEDNESDAY. BY THURSDAY INTO THE WEEKEND THE RIDGE
SLIDES EAST AS AN UPPER TROUGH PUSHES THROUGH THE NORTHERN HALF OF
THE COUNTRY. THIS WILL TURN WINDS ALOFT AND AT THE SURFACE TO THE
SOUTHWEST AND ACCELERATE THE WARM UP. H85 TEMPERATURES BY FRIDAY AND
SATURDAY SHOW LOWLAND HIGHS COULD APPROACH THE CENTURY MARK.

&&

.AVIATION...VALID 13/00Z-14/00Z.
SFC WINDS GNLY 060-120 12G22KT AND STGR AT TIMES WEST SLOES. SKY
SCT060-080 SCT100-200. ISOLD TSTM N OF SVC-ELP LINE 00Z-06Z WITH
SLGT RISK SVR TSTM WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. GTR AND
MORE WIDESPREAD RISK OF TSTMS (INCLUDING SVR TSTMS) SUNDAY WITH
ACTIVITY ISOLATED W OF RIO GRANDE AND SCTD EAST OF RIO GRANDE AFT
18Z. MVFR TO VFR CONDS BRIEFLY IN TSTMS. MOGR TURBC WITHIN 10 MI OF
STORMS PSBL.

&&

.FIRE WEATHER...
RESIDUAL MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF THE AREA
TODAY. A WEAK DISTURBANCE ALOFT FROM THE NORTHWEST IS FORECAST TO
MOVE OVER THE FIRE WEATHER ZONES THIS AFTERNOON AND LONG WITH
DAYTIME HEATING AND AN UNSTABLE AIR MASS WILL SET OFF ANOTHER ROUND
OF ISOLATED STORMS THIS AFTERNOON AND EVENING MAINLY EAST OF THE
CONTINENTAL DIVIDE. A FEW STRONG STORMS MAY PRODUCE HIGH WINDS AND
LARGE HAIL. MORE STORMS ARE FORECAST ON SUNDAY AND ESPECIALLY MONDAY
AS ANOTHER BACKDOOR BACKDOOR FRONT PUSHES IN AT THE SURFACE WITH
MORE STRONG DISTURBANCES PASSING OVERHEAD. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. FLAT HIGH PRESSURE ALOFT WILL START
TO DOMINATE SOUTHERN NEW MEXICO FROM TUESDAY FOR THE REST OF THE
WEEK BEGINNING A DRYING TREND WITH THUNDERSTORMS BECOMING LESS
LIKELY ALONG WITH WARMER TEMPERATURES ON WEDNESDAY FOR THE REST OF
THE WEEK. MIN RH VALUES SATURDAY AND SUNDAY AFTERNOONS WILL RANGE IN
THE LOWLANDS EAST OF THE DIVIDE FROM 25% TO 30% AND 40% TO 50% IN
THE SACRAMENTOS WITH VALUES WEST OF THE CONTINENTAL DIVIDE 10% TO
20%.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  87  65  77  58 /  30  30  20  30  10
SIERRA BLANCA           54  85  58  72  55 /  30  30  20  40  20
LAS CRUCES              52  85  55  75  52 /  20  20  20  20  10
ALAMOGORDO              50  79  55  73  51 /  30  30  20  30  20
CLOUDCROFT              37  64  33  53  33 /  30  30  30  50  20
TRUTH OR CONSEQUENCES   49  82  53  74  48 /  20  20  10  20  10
SILVER CITY             51  77  50  67  47 /  10  20  10  30  10
DEMING                  51  86  53  76  51 /  10  10  10  20  10
LORDSBURG               50  87  54  78  52 /  10  10  10  10  10
WEST EL PASO METRO      61  86  64  77  59 /  30  30  20  30  10
DELL CITY               45  82  48  72  44 /  30  30  30  50  20
FORT HANCOCK            57  85  60  76  58 /  30  30  20  40  20
LOMA LINDA              55  82  56  67  51 /  30  30  20  40  20
FABENS                  59  88  61  78  56 /  30  30  20  30  20
SANTA TERESA            56  86  61  76  54 /  20  20  20  20  10
WHITE SANDS HQ          60  82  64  73  54 /  20  30  20  30  10
JORNADA RANGE           44  84  46  75  45 /  20  30  20  20  10
HATCH                   49  84  52  74  49 /  20  20  10  20  10
COLUMBUS                58  83  60  77  51 /  10  10  10  20  10
OROGRANDE               57  85  60  76  53 /  30  30  20  30  20
MAYHILL                 43  68  41  56  38 /  30  30  30  50  20
MESCALERO               38  69  37  58  35 /  30  30  30  50  20
TIMBERON                40  73  38  60  37 /  30  30  30  50  20
WINSTON                 44  76  47  65  42 /  20  20  10  30  10
HILLSBORO               48  80  52  68  49 /  20  20  10  20  10
SPACEPORT               51  81  55  73  50 /  20  30  20  20  10
LAKE ROBERTS            40  87  42  75  40 /  10  20  10  30  10
HURLEY                  45  81  48  71  46 /  10  20  10  30  10
CLIFF                   42  89  41  76  42 /  10  10  10  30  10
MULE CREEK              39  84  39  71  41 /  10  10  10  10   0
FAYWOOD                 45  79  48  70  46 /  10  20  10  20  10
ANIMAS                  49  89  54  82  52 /  10  10   0  10  10
HACHITA                 46  88  51  83  48 /  10  10   0  10  10
ANTELOPE WELLS          49  92  56  83  54 /  10  10   0  10   0
CLOVERDALE              46  86  54  74  52 /  10  10   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, May 12, 6:36 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT SAT MAY 12 2012

NMZ401>417-TXZ418>424-131245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
MODEL DATA SHOWS CONDITIONS FOR THIS AFTERNOON TO LOOK QUITE
SIMILAR TO YESTERDAY'S. SEVERAL OF YESTERDAYS STORMS VERIFIED
SEVERE WITH GOLF BALL SIZED HAIL. WE EXPECT THUNDERSTORM
DEVELOPMENT FROM THE RIO GRANDE VALLEY EASTWARD THIS AFTERNOON AND
EVENING. WE ALSO BELIEVE THERE IS POTENTIAL FOR ANOTHER ROUND OF
SEVERE WEATHER. THUS EXPECT TO SEE SOME SEVERE THUNDERSTORM WARNINGS
ISSUED WITH GUSTY OUTFLOW WINDS AND LARGE HAIL HIGHLIGHTED AS THE
RATIONALE FOR THE WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH THE SAME EXPECTED FOR SUNDAY AND MONDAY. THE STORM PREDICTION
SYSTEM HAS ALREADY OUTLINED OUR EASTERN AREAS AS SLIGHT RISK FOR
DAMAGING WIND AND LARGE HAIL IN SEVERE THUNDERSTORM ACTIVITY BOTH
DAYS. THESE TWO DAYS THE STORM DEVELOPMENT WILL BE INITIATED BY A
COLD FRONT AND AN UPPER WAVE. TUESDAY THE STORM CHANCES DROP AS
DRIER AIR BEGINS TO MOVE IN. WEDNESDAY ONWARD THE FORECAST WILL BE
DRY AND WARMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE
ENCOURAGED TO MONITOR LOCAL STORM AFFECTS TODAY AND REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.

BIRD

In the hours before

Local storm report, May 12, 3:45 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT SAT MAY 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             PLACITAS                33.38N 107.43W
05/12/2012  M0.75 INCH       SIERRA             NM   TRAINED SPOTTER

            MARBLE TO PEA SIZE HAIL REPORTED BY TRAINED SPOTTER

&&

EVENT NUMBER EPZ1200198

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero51 min
May 11, 7:12 PM MDTSevere Thunderstorm WarningEPZOtero63 min
May 12, 3:30 PM MDTSevere Thunderstorm WarningEPZSierra60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.